October 2, 2022

Painkillers: Side effects of paracetamol include dark urine and nausea.

Paracetamol is an analgesic and an antipyretic. The drug is used to treat many conditions such as headaches, muscle aches, arthritis, backaches, toothaches, colds and fevers. Taking the recommended dosage may lead to awareness of gastrointestinal symptoms.

The recommended dose of paracetamol is one or two 500mg tablets taken up to four times in a 24 hour period.

However, if you take paracetamol regularly, it may be useful to know the possible side effects that come with the drug.

The warning signs, which call for medical help and discontinuation of use, are dark urine and clay-colored stools, reports Drugs.com.

There are a number of other side effects related to paracetamol toxicity.

In a study published in the National Library of Medicine, paracetamol and gastrointestinal symptoms were investigated.

“Paracetamol is classically considered a very safe analgesic/antipyretic compound,” the study notes.

“Paracetamol, especially in high doses, can induce upper gastrointestinal symptoms such as abdominal pain/discomfort, heartburn, nausea or vomiting.

“Conversely, the risk of ulcers and ulcer complications due to paracetamol is not supported by the available data.”

Your doctor will ask you about your symptom history and when you started taking your medication. You may be asked if the doses had to be increased due to persistent abdominal pain, for example.

Your doctor may examine your abdomen and rectum to make sure you are not severely constipated.

Sometimes they may do other tests — or order them — to make sure your symptoms aren’t caused by another medical condition.

Always ask the healthcare professionals treating you for information and advice.

According to the NHS, it is safe to take paracetamol with other types of painkillers that do not contain paracetamol, such as ibuprofen, aspirin and codeine.

“Do not take paracetamol at the same time as other medicines containing paracetamol,” warns the health body.

“If you take two different medicines that contain paracetamol, there is a risk of overdose, he explains.

“Before taking other medications, check the label to see if they contain paracetamol.”